Dr. Eni Williams graduated from Creighton University in 1988 with a B.S. degree in pharmacy and a Doctor of Pharmacy from Howard University in 1994. She also obtained a Ph.D. in Public Policy in 2009 at the University of Maryland, Baltimore County.
Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.
Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.
Repaglinide is metabolized (eliminated) in the liver by an enzyme called CYP3A4. Drugs that affect this enzyme may affect the blood levels of repaglinide and thus alter its glucose lowering effect. The metabolism of repaglinide may be prevented by
erythromycin (Ery-Tab), and
clarithromycin (Biaxin). As a result, blood levels of repaglinide rise and there is an enhanced glucose-lowering effect. Dangerous hypoglycemic (very low blood glucose) reactions could occur. On the other hand, the elimination of repaglinide may be increased with drugs that increase levels of CYP3A4 in the liver, such as barbiturates,
carbamazepine (Tegretol), and rifampin (Rifadin). This can result in lower blood levels of repaglinide and
hyperglycemia (high blood glucose).
Some drugs increase blood sugar and therefore reverse the effects of repaglinide. Such drugs include thiazide diuretics (for example,
hydrochlorothiazide [Microzide]), loop diuretics (for example,
furosemide [Lasix)], amphetamines, glucocorticoids such as
estrogens, isoniazid, phenothiazines such as chlorpromazine (Thorazine),
phenytoin (Dilantin), somatropin (Genotropin), decongestants and thyroid drugs.
Anabolic steroids or androgens can increase the risk of developing hypoglycemia in diabetic patients taking glucose-lowering medications.
Beta blockers, for example,
atenolol (Tenormin), can cause hypoglycemia or hyperglycemia. Also, beta-blockers can blunt some of the body's responses to hypoglycemia such as rapid heart ratea, thus making it difficult for patients to recognize (and treat) hypoglycemic reactions. Nevertheless, beta-blockers have been used successfully in diabetic patients. Treatment with beta-blockers is associated with improved survival in diabetics who are treated with the beta-blocker for
high blood pressure.
Gemfibrozil (Lopid) should not be combined with repaglinide because gemfibrozil may increase blood levels of repaglinide and lead to hypoglycemia.
Atazanavir (Reyataz) and
Trimethoprim (Primsol) can increase the blood levels of repaglinide as well leading to increased risks of hypoglycemia.